Georgia, 2024

Flash Flooding in Georgia, July 25 to 27, 2024

July 25 to 27, 2024 · NWS TAE · 8 events in 2 counties and zones

Slow moving thunderstorms produced localized flash flooding across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Slow moving thunderstorms produced localized flash flooding across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 25, 2:34 PM EST, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 25, 2:34 PM EST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
334 PM EDT Thu Jul 25 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Friday)
Issued at 332 PM EDT Thu Jul 25 2024

SPC mesoanalysis at 19Z shows PWAT ranging 1.9" in SE AL to 2.3" in
SE FL Big Bend. A weak surface trough is also present near the Flint
River Valley, with a decent cu field invof this feature and also
along the seabreeze boundary in the FL Panhandle, where convection
has initiated. This features also line up with deep moisture
convergence. Meanwhile, ML CAPE ranges from 1.5 to 2.5k J/kg across
the region. The main concern this afternoon and evening will be
heavy rain rates with the potential for localized flooding, given
tendency for activity to propagate eastward at only 5 to 10 kts.
Greatest potential for flooding will near the I-10 corridor in
FL into SW GA east of the Flint River, where CAMs show potential
for some 3-5" rainfall bullseyes. If this falls in a short period
of time, especially where it's more saturated from recent rains
and in the more urbanized areas, isolated flash flooding possible.
Given the saturated air mass with water loading of downdrafts and
decent low to mid-level lapse rates, some storms could produce wind
gusts in excess of 40 mph. Activity gradually diminishes around
sunset with some patchy fog possible overnight, with lows in the 70s.

On friday, drier air works into the column from the northwest with
PWAT falling to around 1.6" in SE AL but still around 2.3" in the
SE FL Big Bend, so quite a gradient in moisture across the region.
In addition to the seabreeze, a surface trough is progged invof the
I-10 corridor. These features will focus the highest PoPs in the FL
Counties and roughly into the southern tier of GA counties. Given
slow storm motions and ample instability, the main concern again
will be localized flooding in the aforementioned areas where it's
more more saturated from recent rains and in more urbanized areas.
CAMs support this with some higher rainfall maxima. Isolated flash
flooding cannot be ruled out. Highs in the upper 80s to lower 90s.

&&

.SHORT TERM...
(Friday night through Saturday night)
Issued at 332 PM EDT Thu Jul 25 2024

Weak ridging in the mid-levels will set up over the area Saturday,
but this will moreso contribute to slow, erratic storm motions
rather than convective suppression. With PWATs still in excess of
2 inches, expect scattered showers and storms over the waters and
near the coast during the overnight and morning hours, spreading
inland during the late morning and afternoon. DCAPE isn't
impressively high, so this will be more of a heavy rain threat
than a gusty wind threat. Given slow, erratic storm motions,
storms could produce a couple inches of rain in a short period of
time, which may lead to localized flooding of urban or poor
drainage areas. Given more cloud cover and higher rain chances,
highs will be in the upper 80s to lower 90s with heat index values
of 100-105. Lows will be in the middle 70s.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 332 PM EDT Thu Jul 25 2024

A weak backdoor cold front may move into the I-75 corridor area or
miss us just to the east Sunday and Monday. If it makes it into
our area, then it may bring slightly lower rain chances behind the
front Sunday and Monday afternoons to the easternmost Georgia
counties. Otherwise, where the front doesn't make it, abundant
moisture remains with high rain chances continuing Sunday and
Monday. Again, with a highly moist atmosphere, locally heavy
rainfall remains the primary threat with the storms. By mid-week,
more ridging will build in to the area from the west, which will
help suppress rain chances somewhat. Abundant moisture remains in
place, but we may have a bit more capping thanks to the ridge.
Highs through next week will be in the upper 80s to lower 90s,
warming up slightly mid-week. Lows will remain in the mid 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 137 PM EDT Thu Jul 25 2024

SHRA/TSRA expected all terminals this aftn/eve associated with
MVFR cigs. Tonight, we've backed off on the potential for IFR
cigs at DHN and VLD given the latest trends in the guidance,
but have maintained some SCT cigs around 0.5k ft to indicate
the aforementioned trend. Winds generally around 5 kts, with
the exception of VRB10G20KT invof TSRA.

&&

.MARINE...
Issued at 332 PM EDT Thu Jul 25 2024

Nocturnal showers and storms will continue each night and early
morning, diminishing in coverage during the afternoon hours.
Waterspouts and gusty winds cannot be ruled out with showers or
storms each night and morning. Generally light south to southwest
winds are expected into the weekend before becoming more variable
next week. Seas will only be around 1 to 2 feet through the
forecast period.

&&

.FIRE WEATHER...
Issued at 332 PM EDT Thu Jul 25 2024

Showers and thunderstorms are likely each afternoon and evening,
especially in the FL Counties and over Southwest GA to the east of
the Flint River. Overall, chances for wetting rains above average.
The main fire weather concern will be potential for low dispersion,
mainly in the FL counties, in part due to aforementioned greater
chances for wetting rains. Expected erratic wind directions and
higher gusts in the vicinity of any thunderstorms. Temperatures
will be near July averages through the period.

&&

.HYDROLOGY...
Issued at 332 PM EDT Thu Jul 25 2024

High PWATs around 2 to 2.2 inches will remain in place for much of
the area for the next several days. With slow, erratic storm
motions likely, storms could produce a quick couple inches of rain
in a short period of time. We're also starting to become
increasingly wet in terms of soil moisture given the wet pattern
as of late. Thus, any locally heavy rainfall could lead to
localized flooding in urban or poor drainage areas. The Weather
Prediction Center has our area outlined in a Marginal Risk of
excessive rainfall (level 1 of 4) each day for the next 5 days.

The Shoal River at Mossy Head is currently falling through action
stage and should be out of action stage late tonight. No other
rivers are currently anticipated to reach action stage.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   90  74  91  74 /  90  40  80  20
Panama City   91  76  91  77 /  80  40  70  30
Dothan        90  73  91  74 /  60  30  50  20
Albany        90  73  91  74 /  60  40  50  20
Valdosta      91  73  92  74 /  80  40  70  20
Cross City    92  73  90  74 /  90  40  90  30
Apalachicola  89  77  89  78 /  80  50  80  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 10 PM EDT /9 PM CDT/ this evening
     for FLZ114.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...LF
SHORT TERM...Young
LONG TERM....Young
AVIATION...LF
MARINE...Young
FIRE WEATHER...LF
HYDROLOGY...Young

In the hours before

Special weather statement, Jul 25, 4:48 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
548 PM EDT Thu Jul 25 2024

FLZ018-019-252230-
Inland Jefferson FL-Madison FL-
548 PM EDT Thu Jul 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFFERSON AND
NORTHWESTERN MADISON COUNTIES THROUGH 630 PM EDT...

At 548 PM EDT, Doppler radar was tracking a strong thunderstorm over
Monticello, moving south at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Monticello, Madison, Lovett, Dills, Casa Blanco, Aucilla, Cherry
Lake, Montivilla, Hamburg, Ashville, Drifton, and Alma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3061 8394 3061 8387 3065 8378 3063 8368
      3064 8355 3061 8343 3055 8339 3047 8342
      3048 8350 3049 8360 3048 8369 3047 8376
      3047 8387 3049 8395 3054 8389
TIME...MOT...LOC 2148Z 342DEG 8KT 3055 8383

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

97-OLIVER
Special weather statement, Jul 25, 5:00 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
600 PM EDT Thu Jul 25 2024

FLZ017-018-027-252245-
Inland Jefferson FL-Inland Wakulla FL-Leon FL-
600 PM EDT Thu Jul 25 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL WAKULLA...
NORTHWESTERN JEFFERSON AND EASTERN LEON COUNTIES THROUGH 645 PM
EDT...

At 600 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Monticello to 7 miles northeast of
Tallahassee to 6 miles west of Crawfordville. Movement was southeast
at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tallahassee, Woodville, Florida State University, Tallahassee
Community College, Florida A and M, Crawfordville, Doak Campbell
Stadium, Gaither Community Center, Wakulla Springs, Tallahassee
Memorial Hosp, Walker Ford Community Center, Miccosukee, South City,
Griffin Heights, Bethel, Governors Square Mall, Midtown, Lake
Miccosukee, Apalachee Ridge Estates, and Levy Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3049 8395 3045 8397 3041 8407 3032 8414
      3023 8425 3020 8435 3021 8439 3028 8428
      3038 8422 3040 8430 3044 8435 3052 8424
      3060 8416 3063 8402 3061 8394 3054 8389
TIME...MOT...LOC 2200Z 293DEG 5KT 3058 8395 3052 8415 3022 8445

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

97-OLIVER
Special weather statement, Jul 25, 5:15 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
615 PM EDT Thu Jul 25 2024

GAZ148-160-161-252300-
Berrien GA-Lanier GA-Lowndes GA-
615 PM EDT Thu Jul 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BERRIEN...
NORTHWESTERN LANIER AND NORTH CENTRAL LOWNDES COUNTIES THROUGH 700 PM
EDT...

At 615 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ray City, or 7 miles northwest of Lakeland, moving northwest at 10
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lakeland, Ray City, Moody Air Force Base, Meigs, Barretts, New Lois,
Allenville, Hansell, and Teeterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3097 8315 3098 8326 3103 8329 3104 8329
      3107 8328 3107 8330 3108 8330 3115 8327
      3118 8318 3116 8309 3114 8304 3101 8304
TIME...MOT...LOC 2215Z 113DEG 10KT 3109 8319

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

97-OLIVER
Special weather statement, Jul 25, 5:27 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
527 PM CDT Thu Jul 25 2024

ALZ065-066-068-252315-
Dale AL-Coffee AL-Geneva AL-
527 PM CDT Thu Jul 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DALE...SOUTHEASTERN
COFFEE AND WESTERN GENEVA COUNTIES THROUGH 615 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Samson, or 10 miles southwest of Enterprise,
moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Daleville, Enterprise, Level Plains, Samson, Clayhatchee, Coffee
Springs, Chancellor, Spears, Sellersville, Lucile, Marl, Turner
Crossroads, Central City, Cool Springs, Battens Crossroads, Goodman,
Keyton, Enterprise Municipal A/P, and Marvin Chapel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3125 8605 3130 8602 3134 8593 3127 8571
      3124 8568 3123 8569 3121 8569 3120 8571
      3119 8569 3119 8583 3113 8593 3103 8599
      3114 8607 3121 8610
TIME...MOT...LOC 2227Z 322DEG 7KT 3123 8597

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

97-OLIVER
Special weather statement, Jul 25, 5:35 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
635 PM EDT Thu Jul 25 2024

GAZ146-147-159-160-252300-
Brooks GA-Lowndes GA-Colquitt GA-Cook GA-
635 PM EDT Thu Jul 25 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN COOK...NORTHWESTERN
LOWNDES...NORTHWESTERN BROOKS AND SOUTHEASTERN COLQUITT COUNTIES
THROUGH 700 PM EDT...

At 635 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Lakeland to near Ray City to
9 miles northeast of Pavo. Movement was southeast at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Adel, Hahira, Morven, Berlin, Cecil, Barney, I-75 At Exit 29, Greggs,
and Pine Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3095 8337 3093 8353 3093 8364 3097 8370
      3101 8372 3107 8371 3110 8365 3113 8335
      3114 8331 3112 8332 3110 8332 3109 8330
      3107 8330 3107 8328 3103 8329 3098 8326
TIME...MOT...LOC 2235Z 295DEG 4KT 3118 8301 3106 8326 3103 8361

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

97-OLIVER
Special weather statement, Jul 25, 6:01 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
701 PM EDT Thu Jul 25 2024

GAZ146>148-159>161-252345-
Berrien GA-Brooks GA-Lanier GA-Lowndes GA-Colquitt GA-Cook GA-
701 PM EDT Thu Jul 25 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN COOK...SOUTHEASTERN
BERRIEN...LANIER...NORTHERN LOWNDES...NORTHERN BROOKS AND
SOUTHEASTERN COLQUITT COUNTIES THROUGH 745 PM EDT...

At 701 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Lakeland to near Hahira to
near Pavo. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lakeland, Valdosta, Nashville, Adel, Hahira, Ray City, Moody Air
Force Base, Remerton, Meigs, Morven, Berlin, Cecil, Barretts, New
Lois, Greggs, Hansell, Allenville, Teeterville, Courthouse, and
Barney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3088 8313 3084 8327 3086 8345 3096 8369
      3104 8374 3104 8378 3103 8378 3105 8380
      3115 8375 3112 8352 3113 8336 3120 8326
      3121 8314 3120 8305 3118 8305 3118 8297
      3097 8297
TIME...MOT...LOC 2301Z 298DEG 16KT 3111 8298 3095 8339 3101 8377

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

97-OLIVER

The radar

The Moody AFB radar (KVAX), 38 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Cook

When
July 25, 6:45 PM EST to 7:45 PM EST
Where
Cook County, 3.15 mi NE of Cecil to 2.68 mi NE of Cecil
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.066, -83.346

A few dirt roads were flooded in Cook county.

Flash Flood, Lowndes

When
July 27, 6:25 PM EST to 8:45 PM EST
Where
Lowndes County, 1.37 mi WNW of Remerton to 1.11 mi WNW of Remerton
Cause
Heavy Rain
Reported by
Public
Coordinates
30.850, -83.330

The public reported water flowing like rapids near I-75 and Valdosta Highway.

Flash Flood, Lowndes

When
July 27, 6:25 PM EST to 8:45 PM EST
Where
Lowndes County, 3.55 mi NNE of Remerton to 2.65 mi N of Valdosta
Cause
Heavy Rain
Reported by
Social Media
Coordinates
30.888, -83.288

Social media reports indicated flooding north of Valdosta.

Flash Flood, Lowndes

When
July 27, 6:35 PM EST to 8:45 PM EST
Where
Lowndes County, 1.26 mi NNW of Remerton to 1.18 mi NNW of Remerton
Cause
Heavy Rain
Reported by
Social Media
Coordinates
30.856, -83.319

Flooding was reported by the YMCA on Gornto Road in Valdosta.

Flash Flood, Lowndes

When
July 27, 6:45 PM EST to 8:45 PM EST
Where
Lowndes County, 1.37 mi WNW of Remerton to 0.41 mi W of Remerton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.850, -83.330

Flooding was reported off St Augustine Road near I-75.

Flash Flood, Lowndes

When
July 27, 6:51 PM EST to 8:45 PM EST
Where
Lowndes County, 0.74 mi SSW of Remerton to 0.89 mi NW of Remerton
Cause
Heavy Rain
Reported by
Social Media
Coordinates
30.831, -83.316

Water was reported over the roadway along Norman Dr near Lowndes High School.

Flash Flood, Lowndes

When
July 27, 7:15 PM EST to 8:45 PM EST
Where
Lowndes County, 1 mi N of Hahira to 1 mi NW of Hahira
Cause
Heavy Rain
Reported by
Social Media
Coordinates
31.005, -83.370

Flooding was reported on roads and into yards and nearing some structures in Hahira.

Flash Flood, Lowndes

When
July 27, 7:48 PM EST to 8:45 PM EST
Where
Lowndes County, 1.91 mi ENE of Hahira to 2.42 mi ENE of Hahira
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.000, -83.340

Flooding was reported on SR-122 eastbound at Hagan Bridge Road with the right lane blocked.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191799, 1191809, 1191813, 1191820, 1191824, 1191827, 1191829, 1191832.